narcotic analgesic/aspirin/caffeine - oral
GENERIC NAME: NARCOTIC ANALGESIC/ASPIRIN/CAFFEINE - ORAL
WARNING: Products that contain codeine or dihydrocodeine should not be used in children after certain surgeries (including tonsil/adenoid removal). Also, for children younger than 12 years, do not use codeine or dihydrocodeine to treat cough or pain unless specifically directed by the doctor. Some children are more sensitive to codeine or dihydrocodeine and have had very serious (rarely fatal) breathing problems such as slow/shallow breathing (see also Side Effects section). Talk with your doctor or pharmacist about the risks and benefits of this medication.
USES: See also Warning section.This combination medication is used to treat moderate pain, fever, and swelling. The narcotic pain reliever (opiate-type) acts on certain centers in the brain to give you pain relief. Aspirin helps to decrease the pain, fever, and swelling. Caffeine helps increase the effects of aspirin on pain.
HOW TO USE: Take this medication by mouth as directed by your doctor. Take with a full glass of water (8 ounces or 240 milliliters) unless your doctor directs you otherwise. Do not lie down for at least 10 minutes after taking this medication. If you have nausea, you may take this medication with food. Consult your doctor or pharmacist about other ways to decrease nausea (e.g., antihistamines, lying down for 1-2 hours with as little head movement as possible).The dosage is based on your medical condition and response to therapy. Pain medications work best if they are used as the first signs of pain occur. If you wait until the pain has worsened, the medication may not work as well.This medication may cause withdrawal reactions, especially if it has been used regularly for a long time or in high doses. In such cases, withdrawal symptoms (such as runny nose, watery eyes, restlessness) may occur if you suddenly stop using this medication. To prevent withdrawal reactions, your doctor may reduce your dose gradually. Consult your doctor or pharmacist for more details, and report any withdrawal reactions immediately.Though very unlikely, abnormal drug-seeking behavior (addiction) is possible with this medication. To lessen the risk of becoming addicted, do not increase your dose, take it more frequently, or take it for a longer time than prescribed. Use the smallest effective dose. Properly stop the medication when so directed.When used for an extended period, this medication may not work as well and may require different dosing. Talk with your doctor if this medication stops working well.Inform your doctor if your pain persists or worsens.
SIDE EFFECTS: Nausea, vomiting, stomach upset, shaking (tremor), constipation, dry mouth, lightheadedness, dizziness, or drowsiness may occur. If any of these effects persist or worsen, notify your doctor or pharmacist promptly.To lower your risk of dizziness and lightheadedness, get up slowly when rising from a sitting or lying position.To prevent constipation, maintain a diet adequate in fiber, drink plenty of water, and exercise. If you become constipated while using this drug, consult your pharmacist for help in selecting a laxative (e.g., stimulant-type with stool softener).Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.Tell your doctor immediately if any of these unlikely but serious side effects occur: mental/mood changes, fast/irregular heartbeat, increased thirst/urination, hearing changes (e.g., ringing in the ears), easy bruising/bleeding, signs of infection (e.g., fever, persistent sore throat), heartburn, discomfort when swallowing, dark urine, yellowing eyes/skin, change in the amount of urine, difficulty urinating, unusual tiredness.Seek immediate medical attention if any of these rare but very serious side effects occur: fainting, seizure, black stools, severe stomach/abdominal pain, vomit that looks like coffee grounds, slurred speech, weakness on one side of the body.This product may cause serious mental/mood changes and very serious (rarely fatal) breathing problems. This product may contain codeine or dihydrocodeine. Codeine and dihydrocodeine are changed into strong narcotic drugs (morphine or dihydromorphine) in your body. In some people this happens faster and more completely than usual, which increases the risk of very serious side effects. Get medical help right away if you notice any of the following: slow/shallow breathing, unusual drowsiness/difficulty waking up, confusion.A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.In the US -Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
PRECAUTIONS: Before taking this medication, tell your doctor or pharmacist if you are allergic to aspirin, caffeine, or narcotic pain medications (e.g., codeine); or to salicylates (e.g., salsalate), nonsteroidal anti-inflammatory drugs (e.g., ibuprofen), or xanthine derivatives (e.g., theophylline); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.Before using this medication, tell your doctor or pharmacist your medical history, especially of: asthma (including a history of worsening breathing with runny/stuffy nose after taking aspirin or other NSAIDs), bleeding/blood clotting disorders (e.g., hemophilia, von Willebrand's disease, thrombocytopenia), brain disorders (e.g., seizures, head injury, tumor, increased intracranial pressure), breathing problems (e.g., chronic obstructive pulmonary disease-COPD, sleep apnea), disease of the pancreas (e.g., pancreatitis), heart disease (e.g., irregular heartbeat, recent heart attack), certain enzyme deficiencies (pyruvate kinase or G6-PD deficiency), gout, liver disease, kidney disease, heartburn, growths in the nose (nasal polyps), a certain spinal problem (kyphoscoliosis), gallbladder disease, personal or family history of regular use/abuse of drugs/alcohol, mental/mood disorders, stomach/intestinal problems (e.g., ulcers, infectious diarrhea, colitis), adrenal gland problem (e.g., Addison's disease), difficulty urinating (e.g., due to enlarged prostate or urethral stricture), underactive thyroid (hypothyroidism), recent bowel/abdominal surgery.Before having surgery, tell your doctor or dentist that you are using this medication.This drug may make you dizzy or drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely. Avoid alcoholic beverages.This medicine may cause stomach bleeding. Daily use of alcohol and tobacco, especially when combined with this medicine, may increase your risk for stomach bleeding. Limit alcohol and stop smoking. Consult your doctor or pharmacist for more information.This medication contains aspirin. Children and teenagers less than 18 years old should not take aspirin if they have chickenpox, flu, or any undiagnosed illness, or if they have just been given a live virus vaccine, without first consulting a doctor about Reye's syndrome, a rare but serious illness.Children may be more sensitive to the side effects of the narcotic pain reliever, especially extreme sleepiness, confusion, or slow/shallow/noisy breathing. (See also Warning section.)Older adults may be more sensitive to the side effects of this drug, especially stomach bleeding/ulcers, confusion, dizziness, drowsiness, and slow/shallow breathing.Before using this medication, women of childbearing age should talk with their doctor(s) about the risks and benefits. Tell your doctor if you are pregnant or if you plan to become pregnant. This medication is not recommended for use during pregnancy. It may harm an unborn baby and interfere with normal labor/delivery. Consult your doctor for more details.This drug passes into breast milk and could have undesirable effects on a nursing infant. Therefore, breast-feeding is not recommended while using this drug. Consult your doctor before breast-feeding.
DRUG INTERACTIONS: Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor's approval.Some products that may interact with this drug include: acetazolamide, adenosine, antacids, anticholinergic medications (e.g., scopolamine), beta agonists (e.g., albuterol), certain antibiotics (e.g., penicillin, sulfonamides such as sulfamethoxazole, macrolide antibiotics such as erythromycin), certain anti-seizure medications (e.g., phenytoin, valproic acid), certain drugs used to treat gout (e.g., uricosuric drugs such as probenecid, sulfinpyrazone), cimetidine, corticosteroids (e.g., prednisone), disulfiram, drugs that may affect hearing (e.g., vancomycin), lithium, MAO inhibitors (isocarboxazid, linezolid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, selegiline, tranylcypromine), 6-mercaptopurine, methotrexate, mifepristone, naltrexone, other medications for pain (e.g., pentazocine, nalbuphine, morphine), pemetrexed, vemurafenib, zidovudine.This medication may increase the risk of bleeding when taken with other drugs that also may cause bleeding. Examples include anti-platelet drugs such as clopidogrel, "blood thinners" such as dabigatran/enoxaparin/warfarin, among others.The risk of serious side effects (such as slow/shallow breathing, severe drowsiness/dizziness) may be increased if this medication is taken with other products that may also affect breathing or cause drowsiness. Therefore, tell your doctor or pharmacist if you are taking other products such as alcohol, medicine for sleep or anxiety (such as alprazolam, diazepam, meprobamate, zolpidem), muscle relaxants, and other narcotic pain relievers (such as morphine).Check the labels on all your medicines (e.g., cough-and-cold products, other headache medications) because they may contain aspirin, caffeine, or drowsiness-causing ingredients. Also keep in mind that certain beverages (e.g., coffee, colas, tea) contain caffeine. Ask your pharmacist about using those products safely.Also, check all prescription and nonprescription medicine labels carefully since many medications contain pain relievers/fever reducers (NSAIDs such as ibuprofen, ketorolac, naproxen, aspirin) that may increase your risk for side effects if taken together with this medication. However, if your doctor has directed you to take low-dose aspirin to prevent heart attack or stroke (usually at dosages of 81-325 milligrams a day), you should continue taking the aspirin unless your doctor instructs you otherwise. Ask your doctor or pharmacist for more details.This medication may interfere with certain medical/laboratory tests (including fasting blood glucose, cholesterol levels, prothrombin time, urine 5-HIAA levels, amylase and lipase levels, certain urine glucose tests, dipyridamole-thallium imaging tests), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.
OVERDOSE: If overdose is suspected, contact a poison control center or emergency room immediately. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: severe drowsiness, slow/shallow breathing, very small pupils, severe dizziness, persistent nausea/vomiting, ringing in the ears.
NOTES: Do not share this medication with others. It is against the law.This medication has been prescribed for your current condition only. Do not use it later for another condition unless told to do so by your doctor. A different medication may be necessary in that case.
STORAGE: Store at room temperature away from light and moisture. Do not store in the bathroom. Keep all medications away from children and pets.Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company.
Information last revised February 2014. Copyright(c) 2014 First Databank, Inc.
Related Disease Conditions
Treatment & Diagnosis
Medications & Supplements
Prevention & Wellness
Daily Health News
Cold and Flu Resources
Subscribe to MedicineNet's General Health Newsletter
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Top narcotic analgesic with aspirin and caffeine Related ArticlesComplete List
Aspirin vs NSAIDs
Aspirin and nonsteroidal anti-inflammatory drugs, or NSAIDs, are both drugs used to treat pain, redness, swelling, and inflammation from a variety of medical conditions like menstrual cramps, arthritis, minor strains and sprains, and headaches. Aspirin also treats fever. Aspirin also is an NSAID, but it works in the body differently than other NSAIDs.
Some of the common side effects of aspirin and NSAIDS are nausea, vomiting, diarrhea, constipation, loss of appetite, peptic ulcers, and tinnitus. NSAIDs also can cause dizziness, headache, and drowsiness. Important and serious side effects of both drugs are kidney or liver failure, GI bleeding, and prolonged bleeding after surgery.
Aspirin and nonsteroidal anti-inflammatory drugs have other important side effects and drug interactions that should be reviewed prior to taking either drug.
REFERENCE: FDA. Medication Guide for Non-Steroidal Anti-Inflammatory Drugs (NSAIDs).
Chronic PainChronic pain is pain (an unpleasant sense of discomfort) that persists or progresses over a long period of time. In contrast to acute pain that arises suddenly in response to a specific injury and is usually treatable, chronic pain persists over time and is often resistant to medical treatments.